Antidepressants are often used to treat anxiety disorders. Certain types of antidepressants, selective serotonin reuptake inhibitors (SSRI) and selective serotonin/norepinephrine reuptake inhibitors (SSNRI), are considered first line medications, which means they are frequently tried before other medications. These medications work by increasing the level of serotonin in your brain, which decreases feelings of anxiety. Sometimes, however, serotonin levels increase too much, causing what is known as serotonin syndrome.
This can occur when SSRIs or SSNRIs are taken together with certain other medications, such as migraine medications called triptans, MAOIs, certain pain killers and certain cough medicines.
- Common SSRIs include Celexa, Zoloft, Prozac, Paxil, Zoloft, Lexapro
- Common SSNRIs include Cymbalta, Effexor
- Common triptans include Zomig, Frova, Maxalt, Axert, Amerge, Relpax
According to the National Institute of Health, serotonin syndrome is more likely to occur when you are just starting medication or when you are increasing your dosage.
Medications for migraines and antidepressants are often used together without any complications, however, it is important to let all of your doctors know about all medical conditions and all medications you are taking so that you receive the best possible care and all of your treatment providers are aware of any potential dangerous interactions.
Serotonin syndrome can be quite serious and in some cases is life-threatening. Some of the symptoms include:
- Agitation or restlessness
- Fast heart beat
- Increased body temperature
- Loss of coordination
- Overactive reflexes
- Rapid changes in blood pressure
It is important to seek treatment immediately if you are experiencing symptoms of serotonin syndrome. With proper treatment, symptoms can disappear in less than 24 hours. Without treatment, it can be fatal. If you are diagnosed with serotonin syndrome you may be kept in the hospital for 24 hours for observation and, based on your situation, you may be given:
- Benzodiazepines to help reduce agitation and to improve muscle stiffness
- Medication to block serotonin production
- Fluids (IV)
You will be taken off the medications that caused this condition. Usually, symptoms will disappear within 24 to 48 hours after you stop taking the medication.
Sometimes, however, you will need additional treatment for:
- Blood pressure and heart rate monitoring
- High fever
The best way to prevent serotonin syndrome is to be sure all of your doctors are aware of all medications you are taking. If you are taking medications that may cause this condition, talk with your doctor about the risks and what symptoms you should look for. If you think you may have serotonin syndrome or are exhibiting symptoms, seek immediate medical care.
See more helpful articles:
“Serotonin Syndrome,” Reviewed 2010, June 30, PubMed, National Institutes of Health
“What is ‘Serotonin Syndrome’ and What Should You Know About It?” 2007, Author Unknown, American Headache Society
Eileen Bailey is a freelance health writer. She is the author of What Went Right: Reframe Your Thinking for a Happier Now, Idiot’s Guide to Adult ADHD, Idiot’s Guide to Cognitive Behavioral Therapy, Essential Guide to Overcoming Obsessive Love, and Essential Guide to Asperger’s Syndrome. She can be found on Twitter @eileenmbailey and on Facebook at eileenmbailey.